Article Text

Download PDFPDF
CASE REPORT
Sensory ganglionopathy associated with drug-induced hypersensitivity syndrome caused by mexiletine

Summary

Although various causes are reported for sensory ganglionopathy, drug-induced hypersensitivity syndrome (DIHS) has not been considered a possibility. We describe a 70-year-old woman, previously administered mexiletine hydrochloride for 4 weeks, who presented with systemic oedematous erythema and subacute progressive gait disturbance. Evaluation revealed lymphadenopathy with atypical lymphocytosis and eosinophilia, and human herpesvirus 6 (HHV-6) reactivation. Neurological examination indicated the almost complete loss of joint positional sense in her extremities; her tendon reflex was lost and there was marked pseudoathetosis and Romberg’s sign. Skin biopsy revealed spongiosis with lymphocyte infiltration. Based on these findings, we diagnosed acute sensory ganglionopathy secondary to DIHS. Although her DIHS-induced symptoms subsided after methylprednisolone treatment, partial remission of sensory ganglionopathy occurred, even after subsequent intravenous immunoglobulin therapy. This case suggests the possibility that reactivation of HHV-6 may be involved in the pathomechanism of sensory ganglionopathy.

  • peripheral nerve disease
  • unwanted effects / adverse reactions
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.